Can a large cardinal be forced from a condition implying its negation?
Authors: Arthur W. Apter and Grigor Sargsyan
Journal: Proc. Amer. Math. Soc. 133 (2005), 3103-3108
MSC (2000): Primary 03E02, 03E35, 03E55
Published electronically: May 4, 2005
MathSciNet review: 2159791
Abstract: In this note, we provide an affirmative answer to the title question by giving two examples of cardinals satisfying conditions implying they are non-Rowbottom which can be turned into Rowbottom cardinals via forcing. In our second example, our cardinal is also non-Jonsson.
- 1. Arthur W. Apter and Joel David Hamkins, Exactly controlling the non-supercompact strongly compact cardinals, J. Symbolic Logic 68 (2003), no. 2, 669–688. MR 1976597, https://doi.org/10.2178/jsl/1052669070
- 2. Arthur W. Apter and James M. Henle, Relative consistency results via strong compactness, Fund. Math. 139 (1991), no. 2, 133–149. MR 1150596, https://doi.org/10.4064/fm-139-2-133-149
- 3. Keith J. Devlin, Some weak versions of large cardinal axioms, Ann. Math. Logic 5 (1972–1973), 291–325. MR 0363906, https://doi.org/10.1016/0003-4843(73)90010-7
- 4. J. M. Henle, Partition properties and Prikry forcing on simple spaces, J. Symbolic Logic 55 (1990), no. 3, 938–947. MR 1071307, https://doi.org/10.2307/2274466
- 5. Akihiro Kanamori, The higher infinite, Perspectives in Mathematical Logic, Springer-Verlag, Berlin, 1994. Large cardinals in set theory from their beginnings. MR 1321144
- 6. E. M. Kleinberg, Rowbottom cardinals and Jonsson cardinals are almost the same, J. Symbolic Logic 38 (1973), 423–427. MR 0337616, https://doi.org/10.2307/2273038
- 7. E. Kleinberg, ``The Equiconsistency of Two Large Cardinal Axioms'', Fundamenta Mathematicae 102, 1979, 81-85. MR 0525930 (80d:03056)
- 8. Paul B. Larson, The stationary tower, University Lecture Series, vol. 32, American Mathematical Society, Providence, RI, 2004. Notes on a course by W. Hugh Woodin. MR 2069032
- 9. A. Lévy and R. M. Solovay, Measurable cardinals and the continuum hypothesis, Israel J. Math. 5 (1967), 234–248. MR 0224458, https://doi.org/10.1007/BF02771612
- 10. Saharon Shelah, Cardinal arithmetic, Oxford Logic Guides, vol. 29, The Clarendon Press, Oxford University Press, New York, 1994. Oxford Science Publications. MR 1318912
- A. Apter, J. D. Hamkins, ``Exactly Controlling the Non-Supercompact Strongly Compact Cardinals'', Journal of Symbolic Logic 68, 2003, 669-688. MR 1976597 (2004b:03075)
- A. Apter, J. Henle, ``Relative Consistency Results via Strong Compactness'', Fundamenta Mathematicae 139, 1991, 133-149. MR 1150596 (93h:03071)
- K. Devlin, ``Some Weak Versions of Large Cardinal Axioms'', Annals of Mathematical Logic 5, 1973, 291-325.MR 0363906 (51:161)
- J. Henle, ``Partition Properties and Prikry Forcing'', Journal of Symbolic Logic 55, 1990, 938-947.MR 1071307 (91k:03132)
- A. Kanamori, The Higher Infinite, Springer-Verlag Publishing Company, Berlin and New York, 1994. MR 1321144 (96k:03125)
- E. Kleinberg, ``Rowbottom Cardinals and Jonsson Cardinals are Almost the Same'', Journal of Symbolic Logic 38, 1973, 423-427. MR 0337616 (49:2385)
- E. Kleinberg, ``The Equiconsistency of Two Large Cardinal Axioms'', Fundamenta Mathematicae 102, 1979, 81-85. MR 0525930 (80d:03056)
- P. Larson, The Stationary Tower, University Lecture Series, vol. 32, American Mathematical Society, Providence, RI, 2004. MR 2069032
- A. Lévy, R. Solovay, ``Measurable Cardinals and the Continuum Hypothesis'', Israel Journal of Mathematics 5, 1967, 234-248.MR 0224458 (37:57)
- S. Shelah, Cardinal Arithmetic, Oxford Logic Guides 29, Clarendon Press, Oxford, 1994.MR 1318912 (96e:03001)
Arthur W. Apter
Affiliation: Department of Mathematics, Baruch College of CUNY, New York, New York 10010
Affiliation: Group in Logic and the Methodology of Science, University of California, Berkeley, California 94720
Keywords: Jonsson cardinal, Rowbottom cardinal, strongly compact cardinal
Received by editor(s): August 30, 2003
Received by editor(s) in revised form: February 14, 2004, and June 15, 2004
Published electronically: May 4, 2005
Additional Notes: Both authors wish to thank the CUNY Research Foundation for having provided partial support for this research via the first author’s PSC-CUNY Grant 64455-00-33, under which the second author was a research assistant. In addition, we wish to thank the referee and Carl Jockusch, the communicating editor, for helpful comments, corrections, and suggestions which have been incorporated into this version of the paper and which have considerably improved the presentation of the material contained herein.
Communicated by: Carl G. Jockusch, Jr.
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.